Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 50, NWS Tallahassee, FL

April 29, 2014Holmes County, Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 29, 2014, 4:09 AM CDT for Holmes County, Walton County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2014, 4:09 AM CDT (09:09 UTC)
Expired
Apr 29, 2014, 5:00 AM CDT
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Holmes County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 34 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 1:56 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WUUS52 KTAE 290909
SVRTAE
FLC059-131-291000-
/O.NEW.KTAE.SV.W.0050.140429T0909Z-140429T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 AM CDT TUE APR 29 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF DE FUNIAK SPRINGS...

* UNTIL 500 AM CDT

* AT 401 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  30 MILES NORTHWEST OF DE FUNIAK SPRINGS TO 37 MILES WEST OF DE 
  FUNIAK SPRINGS...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POND
  CREEK...PAXTON...FOX HILL...MOSSY HEAD...NATURAL BRIDGE...SAND 
  HILL...ROCK HILL...ARGYLE...NEW HOPE...EUCHEEANNA...GRITNEY...
  AND PONCE DE LEON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 3100 8639 3099 8580 3096 8580 3072 8586
      3054 8611 3059 8640
TIME...MOT...LOC 0907Z 267DEG 37KT 3100 8644 3079 8646
          3065 8666

$$

08-LAMERS
1 follow-up statement
073 
WWUS52 KTAE 290954
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 AM CDT TUE APR 29 2014

FLC059-131-291004-
/O.EXP.KTAE.SV.W.0050.000000T0000Z-140429T1000Z/
HOLMES FL-WALTON FL-
454 AM CDT TUE APR 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WALTON AND WESTERN
HOLMES COUNTIES WILL EXPIRE AT 500 AM CDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED. GUSTY WINDS... 
HEAVY RAIN AND LIGHTNING ARE STILL POSSIBLE.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 10 AM CDT.

LAT...LON 3100 8639 3099 8580 3096 8580 3072 8586
      3054 8611 3059 8640
TIME...MOT...LOC 0954Z 267DEG 37KT 3102 8588 3081 8590
          3067 8610

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:49 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 29, 1:49 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 AM EDT Tue Apr 29 2014

...STRONG TO SEVERE THUNDERSTORMS EXPECTED TODAY THROUGH
WEDNESDAY...

...HEAVY RAINFALL WITH AREAS OF FLASH AND RIVERINE FLOODING
EXPECTED AS WELL...

.Near Term [Through Today]...
The very strong cutoff upper level low pressure system will continue
to make some modest eastward gains today at the an expense of an
area just to the east of the broad low region, now centered across
the northern upper MS River Valley, and northward into the western
Great Lakes, and SC to SE Canada. Despite how far to the NW this low
center appears to be displaced for impacts over our area today, it's
circulation is enormous over the eastern CONUS, dominating
conditions from the north central Gulf of Mexico northward into much
of eastern Canada. This system will continue to develop band after
band of strong to severe thunderstorms that will form into fairly
large MCS features across the SE U.S. today, then continuing over
the next 2 to 3 days at least, before we are on the much safer and
drier westerly side of the upper low's circulation.

These first bands of convection were located over eastern and
central TN, extending SW into northern GA, northern and central AL,
to the eastern border with LA, as of early Tuesday morning. With
abundant deep layer tropical moisture in place, giving us excellent
Sfc and mean layer instabilities as well as steadily cooler air
aloft which will yield steepening low to mid-level lapse rates, very
high directional wind sheer with decent vertical speed sheer (all
feeding into an extremely negatively tilted trof axis), and the
stage appears to be set for all facets of severe weather to
potentially occur across our CWA during the next few days. This
includes the threat for Tornadoes (of which a few could be strong),
damaging wind gusts of 60-80 mph, and large hail. During the next 24
hours, which includes Today, the best threat for severe weather
will be over western portions of the CWA or almost the western 2/3
of the region.  Additionally, even though the individual storm cells
will be moving quite fast in their respective to the MCS, the
overall effect for rainfall will lead echo training and cell
re-development as each MCS moves through. Therefore, since we are
expecting widespread storm total rainfalls of 3 to 5 inches (with
isolated areas around 10" or slightly greater will be possible) over
the next 3 days, as those areas within the Flash Flood Watch are
expected to get hit with 3 or more MCSs. High temps should be held
down to the 80 to 85 degree range with the increase in convection
and cloud cover.

&&

.Short Term [Tonight Through Thursday]...
For much of the short term period we will remain in a relatively
stagnant synoptic pattern with a strong, closed mid-upper level low
over the Upper Mississippi River Valley, and a cyclonically curved
mid-upper level jet rounding the base of that over the Southeast. In
general, the stronger flow aloft will remain just north of our area,
but there should be a favorable overlap of deep layer shear (0-6km
at least 40 knots) and moderate instability over the northwest half
of our area to support a continuation of the severe thunderstorm
threat into our area. Specific threats and timing will be highly
contingent upon the convective evolution in the near term period
(prior to 00Z Wednesday), which is still somewhat uncertain. In
general though, it looks like another substantial round of
thunderstorms should begin redeveloping west of the area this
afternoon and begin pushing into our area later tonight and into
Wednesday. We reflected this general timing in the grids. However,
it should be noted that it would be reasonable to expect convection,
some possibly severe storms, any time from tonight into Wednesday
evening - especially across the northwest half of the area. While
the main threat should be damaging winds, tornadoes and large hail
will also be possible. Based on quite a few convection allowing
models generating very high updraft helicity and updraft velocity
values, an isolated strong tornado or two cannot be ruled out. An
isolated significant wind gust (to 75 mph or higher) also cannot be
ruled out. There will be an accompanying flash flooding threat which
is detailed below in the hydrology section. Models suggest the front
is likely to linger into Thursday, but by then most rain should be
focused in the southeast half of our area. If the front is delayed
more than expected, the flash flooding threat could be prolonged.

.Long Term [Thursday Night Through Monday]...
The latest GFS and ECMWF solutions continue in to be in fairly
good agreement WRT the upper level pattern. The stacked low
pressure system will be over the Great Lakes Region with a broad
deep trough roughly from the continental divide to the east coast
to start the period. A potent shortwave will further sharpen the
trough as it drops from the central plains into the southeast
Thursday night into Friday. As the shortwave moves east the
mid/upper level flow becomes zonal by the end of the weekend. Weak
ridging returns to the area to begin the next week. At the
surface, a weak front will cut through our CWA Thursday and push
to our east by Friday. A wave is forecast to develop on the
boundary over the northeast Gulf on Friday. This along with the
approaching shortwave and increasing deep layer moisture will keep
rain chances in the forecast Friday. High pressure builds in with
dry weather for the local region over the weekend and early next
week. Temps will be below seasonal levels Friday in the wake of
the front with max temps in the upper 60s to lower 70s. Otherwise,
temps will be at or just above climo through the period.

&&

.Aviation...
[Through  12Z Thursday] IFR to MVFR Cigs with some BR in the MVFR
range will hold until mid to late this morning, with the MCS
development and movement important to determine each locations
potential for brief improvement in the afternoon. At this time,
still expect DHN and ECP to likely remain in the MVFR range
throughout, with a period of VFR levels this afternoon.  Also,
numerous showers and thunderstorms (some strong to severe) will
arrive from the northwest at KDHN and KECP before dawn this morning,
after sunrise at TLH and ABY, and possibly not until late morning at
VLD.

&&

.Marine...
Southerly winds at 15 to 20 knots are expected over the coastal
waters today and tonight with seas at peaking at 4 to 6 feet late
this morning or this afternoon. No longer expect a Small Craft
Advisory with winds and seas expected to decrease below headline
levels thereafter by Wednesday might. Behind the cold front, winds
and seas will shift to offshore for much of the period, with lower
winds and seas by Friday and the upcoming weekend the northwest
then north.

&&

.Fire Weather...
Plenty of low level moisture will remain both during and after this
widespread heavy rainfall. Therefor re, no fire weather concerns
are expected.

&&

.Hydrology...
Earlier high resolution model forecast showed substantial rainfall
totals over the area, but recent runs have backed off slightly.
Still, the expectation is that an average of 2-5 inches of rain will
fall over much of the area along and west of a line from
Apalachicola to Tallahassee to Albany. Isolated rainfall totals in
those areas could exceed 8 inches, and rainfall rates in slower
moving or training thunderstorms could reach 2 inches per hour.
Therefore, the threat of flash flooding remains on track and if some
of the higher-end rainfall totals are realized some isolated
locations could see some more significant flash flooding. The most
likely location for training thunderstorms and persistent high
rainfall rates seems to be further west in our area roughly from
Panama City to Marianna to Cuthbert and points to the west - from
later this afternoon into tonight.

In general, these amounts should be sufficient to place some of the
area rivers into flood stage again. However, with the location of
the heaviest bands of rain still uncertain it is tough to say which
rivers would be most prone to flooding. Flooding also continues on
the Suwannee River in the eastern Big Bend, but most other rivers
are receding or have receded.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   85  71  86  66  80 /  40  30  60  40  50
Panama City   79  72  80  65  74 /  50  70  70  40  50
Dothan        81  70  81  59  74 /  70  80  70  40  40
Albany        82  70  83  61  77 /  70  60  70  50  40
Valdosta      87  69  88  66  80 /  40  20  50  40  50
Cross City    86  70  87  70  82 /  30  20  20  30  50
Apalachicola  79  73  81  67  76 /  40  40  60  40  50

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Wednesday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
     Gulf-Inland Wakulla-Inland Walton-Jackson-Leon-Liberty-
     South Walton-Washington.

     High Rip Current Risk through Wednesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Wednesday evening for Baker-Ben Hill-
     Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-
     Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Wednesday evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...None.

&&

NEAR TERM...GOULD
SHORT TERM...LAMERS
LONG TERM...BARRY
AVIATION...GOULD
MARINE...GOULD
FIRE WEATHER...GOULD
HYDROLOGY...LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:09 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton40 hr
Apr 29, 4:40 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton35 min
Apr 29, 5:11 AM CDTSpecial Marine WarningTAE2 hr
Apr 29, 8:24 AM CDTSpecial Marine WarningTAE66 min
Apr 29, 8:55 AM CDTAreal Flood AdvisoryTAEBay80 min
Apr 29, 9:46 AM CDTTornado WarningTAEFranklin, Gulf, Liberty44 min
Apr 29, 10:01 AM CDTSpecial Marine WarningTAE59 min
Apr 29, 10:59 AM CDTSpecial Marine WarningTAE61 min
Apr 29, 11:57 AM CDTSpecial Marine WarningTAE63 min
Apr 29, 1:54 PM CDTSpecial Marine WarningTAE66 min
Apr 29, 4:35 PM CDTSmall Craft AdvisoryTAE14 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.